MAUDE Adverse Event Report: OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON

OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON
Model Number 7500-0001
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Codes Abdominal Pain (1685); Obstruction/Occlusion (2422)
Date of Event 01/29/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The balloon inflation pressures were not provided.The balloons have been implanted for greater than approximately 407 days based on the third balloon placement date.The patient was previously identified as being overdue for their balloon removal by obalon, however the partnering gi had stated that the balloons were already removed from the patient.A potential root cause of the deflation could have been material fatigue resulting from low balloon pressure due to use of the device beyond 6 months, however the actual root cause remains unknown.The hospital medical records were requested but have not been received to date.Deflation is a known risk; the frequency of balloon deflations to date has not exceeded the frequency identified in the labeling.Per the labeling "patients reporting a loss of fullness, increased hunger, and/or weight gain should be examined by radiograph, as this may be a sign of balloon deflation.Additionally, any increase in nausea, vomiting and/or cramping after initial symptoms have subsided may indicate a deflated balloon.Patients should be evaluated by radiograph and endoscopic visualization might be required if the state of inflation cannot be determined radiographically.In the event of balloon deflation, the balloon should be removed as soon as possible".The instruction for use contains the following warning: "the risk of balloon deflation is significantly higher with balloons that are left longer than 6 months".
 
Event or Problem Description
On (b)(6) 2019, the patient reported to their prescribing physician that they were hospitalized for a deflation with obstruction until the balloon passed without intervention.The deflated balloon that passed was not returned to obalon for investigation.The balloons had been implanted greater than the labeled 6 months use with a first balloon placement of (b)(6) 2017, second balloon placement of (b)(6) 2017, and a third balloon placement of (b)(6) 2017.The patient was seen by a referred gi for removal of the remaining two balloons on (b)(6) 2019 and is scheduled for removal on (b)(6) 2019.On (b)(6) 2019, obalon notified the prescribing physician's practice manager of concerns for delaying the removal for another month due to the potential risk of another balloon deflation and subsequent serious injury.On (b)(6) 2019 the practice manager emailed the patient asking if there was a reason the balloons could not be removed sooner considering the adverse effects that were experienced and a response from the patient has not been received to date.
 
Additional Manufacturer Narrative
The hospital medical record was obtained which indicated the patient was admitted on (b)(6) 2019 with abdominal pain due to the intermittent obstruction while the balloon was passing and discharged the next day on (b)(6) 2019.The remaining two balloons were identified free floating in the stomach with no migration into the lower intestine during the scheduled endoscopic removal on (b)(6) 2019.All balloons were successfully removed by endoscopy without complication and the balloons were returned for investigation.It was determined that the deflated balloon was the second balloon implanted and was implanted for approximately 415 days.

Brand Name
OBALON BALLOON SYSTEM
Common Device Name
INTRAGASTIC BALLOON
Manufacturer (Section D)
OBALON THERAPEUTICS, INC.
5421 avendia encinas
suite f
carlsbad CA 92008
MDR Report Key8378189
Report Number3009256831-2019-00040
Device Sequence Number18918498
Product Code LTI
UDI-Device Identifier00859810006036
UDI-Public(01)00859810006036
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P160001
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/12/2018
Device Model Number7500-0001
Device Lot Number170413401
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/29/2019
Supplement Date Received by Manufacturer03/04/2019
Initial Report FDA Received Date02/28/2019
Supplement Report FDA Received Date03/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age53 YR